Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 178, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 15, 2013, 5:46 PM MDT for Curry County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2013, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 15, 2013, 6:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Curry County, NM
The radar
The Cannon AFB radar (KFDX), 26 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:10 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 3:10 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT THU AUG 15 2013 .DISCUSSION... DEEPER PW VALUES HAVE CONTINUED TO PUSH NORTHWARD INTO AZ...AND HAVE EFFECTIVELY RELEGATED THE DRIEST AIR INDICATED ON SATELLITE IMAGERY TO THE GREAT BASIN AND WRN CO. FOR NEW MEXICO VALUES HAVEN/T COME UP TOO MUCH BUT THEY HAVEN/T DECREASED EITHER...ALTHOUGH DRIER AND MORE STABLE AIR PERSISTS IN THE NW. MODELS STILL INDICATE THETA E VALUES INCREASING OVER THE WEST AND CENTRAL FRIDAY AND MORESO SATURDAY INTO SUNDAY. THEREFORE THE TREND OF AN INCREASINGLY ACTIVE OR WETTER PERIOD REMAINS ON TAP. HIGH TEMPERATURES TO GENERALLY REMAIN A BIT ABOVE AVERAGE ALTHOUGH DIP BELOW IN THE WEST SUNDAY. AIR MASS BECOMING MORE AND MORE UNSTABLE IN THE EAST CENTRAL PLAINS THIS AFTERNOON. SHORT TERM MODELS DON/T SEEM TO INDICATE MUCH ORGANIZATION TO THE PRECIPITATION AREAS THEY FORECAST TONIGHT BUT THE EAST AND SOUTHWEST STILL SEEM MOST FAVORED. STILL SOME UNCERTAINTY FOR NEXT WEEK AS THE INCOMING TROUGH HAS TO MUSCLE IT/S WAY EASTWARD INTO THE RIDGE. THERE MAY BE A DRIER PERIOD FOR A COUPLE OF DAYS AROUND THE MIDDLE OF NEXT WEEK BEFORE THE PATTERN REVERTS TO A WETTER ONE. && .FIRE WEATHER... DRIER AIR ABOVE MOUNTAIN TOP LEVEL CONTINUES TO FILTER INTO NORTHWEST AND NORTH-CENTRAL NEW MEXICO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS FORMING OVER THE CHUSKA AND TUSAS MOUNTAINS STRUGGLING MIGHTILY AS THEY ENTRAIN VERY DRY AIR ALOFT. ELSEWHERE...MAINLY GARDEN VARIETY CROP OF SHOWERS AND STORMS DRIFTING SOUTH AND SOUTHEAST...WITH LOCALIZED DOWNPOURS OVER THE WESTERN JEMEZ...WEST-CENTRAL HIGHLANDS SOUTHWARD TO THE SAN MATEO MOUNTAINS AND BLACK RANGE. SIMILAR CROP OVER AFTERNOON THUNDERSTORMS IS EXPECTED FRIDAY AS THE UPPER LEVEL HIGH CENTERED OVER EASTERN AZ MOVES LITTLE. MAIN DIFFERENCE WILL BE EVEN LESS ACTIVITY OVER THE NORTHWEST AND NORTH-CENTRAL PORTIONS OF THE FORECAST AREA AS MID AND UPPER LEVEL DRY AIR CONTINUES TO FILTER IN FROM THE NW. OVERNIGHT RH RECOVERIES WILL FALL OFF SOMEWHAT SATURDAY MORNING WITH DECREASING DEWPOINTS BUT THE DRIER AIR WILL ALLOW TEMPERATURES TO DROP BELOW RECENT LEVELS...RESULTING IN RECOVERIES SIMILAR TO RECENT MORNINGS. MID LEVEL MONSOON MOISTURE WORKING AROUND THE UPPER HIGH WILL COMBINE WITH A BACKDOOR FRONT SATURDAY TO INCREASE THUNDERSTORM ACTIVITY AREA WIDE. BEST CHANCES FOR HEAVIER RAINFALL IS EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS SELY SURFACE FLOW FAVORS THESE AREAS. ACTIVE DAY ALSO EXPECTED SUNDAY WILL VERY LITTLE CHANGE IN PRECIPITABLE WATER AMOUNTS AND STORM STEERING FLOW. UPPER HIGH CENTER INCHES EASTWARD MONDAY BUT LATEST MODEL FORECASTS ARE NO LONGER SHOWING ENOUGH MOVEMENT EWD TO DEVELOP A DEEP SOUTHERLY MONSOON FLOW OUT OF OLD MEXICO. STILL PLENTY OF MOISTURE WRAPPING UP INTO THE UPPER HIGH CIRCULATION FOR DAILY ROUNDS OF SCATTERED THUNDERSTORMS THROUGH THE WEEK...HOWEVER. STEERING FLOW WILL BE LIGHT WITH THE CENTER OF THE UPPER HIGH OVERHEAD THROUGH THE WORK WEEK. && .AVIATION... 18Z TAF CYCLE GREATEST THUNDERSTORM COVERAGE THIS AFTERNOON THROUGH TONIGHT EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS IN/OVER WEST-CENTRAL AND SW AREAS. WIND ALOFT WILL TAKE STORMS TOWARD THE SE AT AROUND 15 KTS ERN PLAINS...AND TOWARD THE SOUTH BTWN 5-10 KTS CNTL AND WRN AREAS. INCLUDED VCSH PLACEHOLDER AT KABQ AND KSAF LATE THIS AFTERNOON/EARLY EVENING AS STORM OUTFLOWS IN AND AROUND THESE TAF SITE BEGIN TO COLLIDE AND GENERATE STORMS IN THE LOWER ELEVATIONS OF CENTRAL NM. HIGHEST CONFIDENCE IN LCL IMPACTS AT KLVS...KTCC...AND KROW. OUTSIDE STORMS VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST 18Z FRIDAY. 33 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 95 61 93 / 10 10 10 10 DULCE........................... 50 87 49 86 / 20 10 10 10 CUBA............................ 52 89 51 87 / 20 10 10 20 GALLUP.......................... 56 88 56 87 / 30 20 20 20 EL MORRO........................ 53 85 52 84 / 30 20 20 30 GRANTS.......................... 53 88 54 86 / 20 10 10 20 QUEMADO......................... 52 86 55 84 / 30 20 20 30 GLENWOOD........................ 59 88 58 87 / 30 20 30 30 CHAMA........................... 46 80 45 79 / 20 20 20 20 LOS ALAMOS...................... 55 88 57 86 / 20 10 10 20 PECOS........................... 56 85 54 83 / 20 30 20 30 CERRO/QUESTA.................... 46 84 49 83 / 20 10 20 20 RED RIVER....................... 45 73 44 72 / 20 30 20 30 ANGEL FIRE...................... 47 80 43 78 / 20 30 20 30 TAOS............................ 48 86 50 85 / 20 10 20 20 MORA............................ 53 83 51 81 / 20 30 20 30 ESPANOLA........................ 53 92 55 92 / 20 10 10 20 SANTA FE........................ 54 88 56 87 / 20 10 10 20 SANTA FE AIRPORT................ 56 91 59 90 / 20 10 10 20 ALBUQUERQUE FOOTHILLS........... 63 91 64 88 / 20 10 10 20 ALBUQUERQUE HEIGHTS............. 66 93 67 91 / 20 10 10 20 ALBUQUERQUE VALLEY.............. 61 95 62 92 / 20 10 10 20 ALBUQUERQUE WEST MESA........... 64 94 63 91 / 20 10 10 20 LOS LUNAS....................... 65 95 63 93 / 20 10 10 20 RIO RANCHO...................... 64 95 66 91 / 20 10 10 20 SOCORRO......................... 64 94 65 93 / 20 10 20 20 SANDIA PARK/CEDAR CREST......... 61 90 60 86 / 20 10 10 20 TIJERAS......................... 62 92 62 87 / 20 10 10 20 MORIARTY/ESTANCIA............... 55 89 58 87 / 20 20 20 20 CLINES CORNERS.................. 56 86 56 85 / 20 30 20 30 GRAN QUIVIRA.................... 58 87 58 86 / 20 20 20 20 CARRIZOZO....................... 63 89 61 88 / 20 10 20 20 RUIDOSO......................... 58 80 55 80 / 30 20 20 20 CAPULIN......................... 51 84 52 85 / 20 20 20 20 RATON........................... 53 88 55 88 / 20 30 20 20 SPRINGER........................ 51 87 53 87 / 20 30 20 20 LAS VEGAS....................... 52 85 52 84 / 20 30 20 30 CLAYTON......................... 60 88 61 89 / 30 10 30 20 ROY............................. 57 87 58 86 / 20 20 30 20 CONCHAS......................... 62 93 62 90 / 20 20 30 20 SANTA ROSA...................... 64 94 64 91 / 20 20 30 20 TUCUMCARI....................... 65 95 65 93 / 30 10 30 10 CLOVIS.......................... 63 93 63 88 / 30 10 30 10 PORTALES........................ 64 94 64 90 / 30 10 30 10 FORT SUMNER..................... 64 95 66 92 / 30 10 30 10 ROSWELL......................... 66 100 69 94 / 30 10 30 10 PICACHO......................... 62 92 61 87 / 30 20 30 20 ELK............................. 59 85 58 84 / 30 30 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 15, 5:46 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MDT THU AUG 15 2013 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE FAR EASTERN PLAINS WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE MONSOON MOISTURE PLUME IS FORECAST TO STRENGTHEN OVER NEW MEXICO MONDAY THROUGH WEDNESDAY...WITH THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ACROSS CENTRAL AND WESTERN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT FOR UNION...HARDING...QUAY...CURRY AND ROOSEVELT COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. 44
In the hours before
Special weather statement, Aug 15, 3:16 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 PM MDT THU AUG 15 2013 NMZ533-152145- GUADALUPE COUNTY- 316 PM MDT THU AUG 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GUADALUPE COUNTY THROUGH 345 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF SANTA ROSA LAKE STATE PARK...OR ABOUT 15 MILES NORTHEAST OF SANTA ROSA...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CUERVO. THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 283 AND 296... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3504 10430 3496 10456 3520 10467 3521 10451 TIME...MOT...LOC 2117Z 311DEG 10KT 3512 10453 CA
Special weather statement, Aug 15, 3:18 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 318 PM MDT THU AUG 15 2013 NMZ526-539-152145- EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS- 318 PM MDT THU AUG 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH 345 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HONDO...OR ABOUT 26 MILES EAST OF RUIDOSO... MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...TINNIE AND PICACHO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3344 10505 3330 10519 3345 10534 3352 10528 TIME...MOT...LOC 2118Z 305DEG 5KT 3343 10523 CA
Special weather statement, Aug 15, 4:42 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 442 PM MDT THU AUG 15 2013 NMZ533-537-152330- DE BACA COUNTY-GUADALUPE COUNTY- 442 PM MDT THU AUG 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE AND NORTHERN DE BACA COUNTIES THROUGH 530 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SUMNER LAKE STATE PARK...OR ABOUT 19 MILES NORTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SUMNER LAKE STATE PARK AND SUMNER LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3457 10425 3448 10454 3474 10461 3480 10442 TIME...MOT...LOC 2243Z 336DEG 9KT 3467 10445 CA
Special weather statement, Aug 15, 5:43 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 PM MDT THU AUG 15 2013 NMZ537-538-160015- CHAVES COUNTY PLAINS-DE BACA COUNTY- 543 PM MDT THU AUG 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND SOUTHERN DE BACA COUNTIES THROUGH 615 PM MDT... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MESA...OR ABOUT 38 MILES SOUTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHERN DE BACA AND NORTHERN CHAVES COUNTIES. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 144 AND 151... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3398 10439 3385 10465 3408 10467 3412 10458 TIME...MOT...LOC 2343Z 332DEG 13KT 3401 10460 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:24 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Aug 14, 11:11 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 15, 3:02 PM MDT | Areal Flood Advisory | ABQ | Catron | 5 hr |
| Aug 15, 3:16 PM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
| Aug 15, 3:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Aug 15, 3:48 PM MDT | Flash Flood Warning | ABQ | Lincoln | 117 min |
| Aug 15, 3:56 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Aug 15, 4:42 PM MDT | Special Weather Statement | ABQ | De Baca | 48 min |
| Aug 15, 4:57 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 48 min |
| Aug 15, 5:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 39 min |
| Aug 15, 5:43 PM MDT | Special Weather Statement | ABQ | De Baca | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.